Background/Aims: Rebleeding after endoscopic therapy for non-variceal upper gastrointestinal hemorrhage (NGIH) is the most important predictive factor of mortality. We evaluated the risk factors of rebleeding in patients undergoing endoscopic therapy for the NGIH. Methods: Between January 2003 and January 2007, 554 bleeding events in 487 patients who underwent endoscopic therapy for NGIH were retrospectively enrolled. We reviewed the clinicoendoscopical characteristics of patients with rebleeding and compared them with those of patients without rebleeding. Results: The incidence of rebleeding was 21.7% (n=120). In the multivariate analysis, initial hemoglobin level ≤9 g/dL (p=0.002; odds ratio [OR], 2.433), inexperienced endoscopist with less than 2 years of experience in therapeutic endoscopy (p=0.001; OR, 2.418), the need for more 15 cc of epinephrine (p=0.001; OR, 2.570), injection therapy compared to thermal and injection therapy (p=0.001; OR, 2.840), and comorbidity with chronic renal disease (p=0.004; OR, 2.908) or liver cirrhosis (p=0.010; OR, 2.870) were risk factors for rebleeding following endoscopic therapy. Conclusions: Together with patients with low hemoglobin level at presentation, chronic renal disease, liver cirrhosis, the need for more 15 cc of epinephrine, or therapy done by inexperienced endoscopist were risk factors for the development of rebleeding.
All Science Journal Classification (ASJC) codes
- Medicine (miscellaneous)
- Radiology Nuclear Medicine and imaging